Texas, 2017Damaging Wind in Texas, August 5, 2017
August 5, 2017 · NWS LUB · 1 event in 1 county or zone
A pulse thunderstorm produced a severe wind gust in far southeast Cochran County late this afternoon.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A pulse thunderstorm produced a severe wind gust in far southeast Cochran County late this afternoon.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before the first event at Aug 5, 3:20 PM CST, 2 hours earlier.
Area forecast discussion, Aug 5, 3:20 PM CST, 2 hours before
Area Forecast Discussion
National Weather Service Lubbock TX
420 PM CDT Sat Aug 5 2017
.AVIATION...
Updated TAF for KCDS to add mention of thunderstorms through 00Z
following current convective trends. Short term models also
indicated area of enhanced cumulus field currently in the western
South Plains along an axis from Hart to Littlefield to Plains may
continue to develop into showers and Thunderstorms. If this does
happen in the next hour or two, will be adding mention of thunder
and gusty winds to TAFs at KPVW and KLBB. Lipe.
&&
.PREV DISCUSSION... /issued 345 PM CDT Sat Aug 5 2017/
DISCUSSION...
After the recent cool stretch to conclude July and start August
temperatures were now heating back up toward more typical values.
20Z temperatures were mostly in the 90s with even a couple of triple
digits noted off the Caprock. This heat along with weak convergence
and a residual mid-level cloud deck have proved enough to
generate isolated convection across the Rolling Plains. This
activity should shift east of the CWA by 00Z, but additional
storms developing over the higher terrain of New Mexico into the
northwest Texas Panhandle within a surface trough will also move
eastward into and across at least the northern and western zones,
and potentially much of the CWA tonight. A MCS may even try and
form, though the best prospects for this will be across the
Panhandle into western Oklahoma, perhaps clipping our northeast
corner.
A weak cold front is still on schedule to drop into the South Plains
during the day Sunday. Ahead of the front temperatures should soar
well into the 90s, with a few triple digits again possible in the
Rolling Plains, while highs likely top out in the 80s over the
northwest zones where the front moves through earlier in the day.
This front will also provide a focus for storm development by mid-
late afternoon, with locations along and east of the edge of the
Caprock initially favored. Instability levels should be up somewhat
from recent days and could support a few strong to marginally severe
storms. We will then have to watch and see if additional convection
can develop locally (further westward) as a moist 30+ knot southerly
LLJ cranks up and impinges on the frontal zone. Lastly, storms
originating over northeast New Mexico may slowly edge toward the
region. Given slow storm motions, well above average PWATs and the
potential for training cells, locally heavy rainfall will be a
concern. Given this we have inserted a locally heavy rainfall
mention in the grids Sunday night into Monday.
The lingering frontal zone, deep moisture and weak westerly to
northwesterly flow aloft will keep storm chances going through the
first part of next week, though details remain elusive and will
likely be driven by mesoscale influences. Some guidance suggests
there may be a relative lull in precipitation locally by Monday
night into Tuesday, though signals are mixed enough to keep slight
chance to low chance PoPs going. A southwestern ridge may then
attempt to build eastward into Texas by the middle of the week and
this could tend to warm things back up (after highs only in the
70s and 80s Monday and Tuesday) as well as shift the more
favorable storm chances to our north. That said, the fringe of
west-northwesterly flow aloft may still be close enough to keep a
risk of thunderstorms occasionally skirting the northern/northeastern
zones.
Eventually a deeper trough/low digging into the Midwest may propel
another cold front southward into the region while buckling the flow
to northwesterly again by next weekend. If this happens cooler
temperatures and increasing thunderstorm chances would again visit
the region.
&&
.LUB WATCHES/WARNINGS/ADVISORIES...
None.
&&
05/05/04
Hazardous weather outlook, Aug 5, 10:40 AM CST, 6 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service Lubbock TX
1140 AM CDT Sat Aug 5 2017
TXZ021>044-061645-
Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-
Floyd-Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-
Yoakum-Terry-Lynn-Garza-Kent-Stonewall-
1140 AM CDT Sat Aug 5 2017
This Hazardous Weather Outlook is for the South Plains...Rolling
Plains and the far Southern Texas Panhandle.
.DAY ONE...This Afternoon and Tonight
Isolated to scattered thunderstorms are expected to develop
across northeastern New Mexico and the western Texas Panhandle
late this afternoon. These thunderstorms may move into the extreme
southern Panhandle and will have a chance of becoming marginally
severe. Wind gusts to 60 mph will be the main severe weather
threat, mainly to the north of a Dimmitt to Paducah line.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
Thunderstorms are expected to become more numerous Sunday
afternoon and evening, with good storm chances continuing into
early next week. The greatest threat with this activity will be
locally heavy rainfall though a few strong storms will also be
possible.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is unlikely to be needed this afternoon and
tonight.
Thunderstorm Wind, Cochran
- When
- August 5, 5:20 PM CST
- Where
- Cochran County, 14.52 mi S of Whiteface
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 33.390, -102.610
Measured by a Texas Tech University West Texas mesonet in extreme southeast Cochran County.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flood in Oklahoma, August 5 to 6, 201730 injured · $50 million · EF2 · 22 events
- Flash Flood in Utah, August 5, 2017$1.0 million · 1 event
- Hail and Damaging Winds in Kansas, August 5, 2017$207,000 · 1.75 in hail · 19 events
- Lightning Strike in Florida, August 5, 2017$200,000 · 1 event
- Flash Flooding and Flooding in Missouri, August 5 to 6, 201729 events
- Tornadoes in Maine, August 5, 2017EF1 · 2 events
- Flash Flooding and Flooding in Missouri, August 5 to 6, 2017$6,000 · 52 kt wind · 12 events
- Flash Flooding in Kansas, August 5 to 6, 20177 events
- Hail and Damaging Winds in Oklahoma, August 5, 2017$10,000 · 1 in hail · 6 events
- Hail and Damaging Winds in Kansas, August 5, 20171 in hail · 5 events
- Flash Flood and Debris Flows in Colorado, August 5 to 6, 2017$5,000 · 4 events
- Hail and Damaging Wind in South Dakota, August 5, 20171 in hail · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 705842.